Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 12, NWS Midland/Odessa, TX

March 21, 2007Crane County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 21, 2007, 6:53 PM CDT for Crane County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2007, 6:53 PM CDT (23:53 UTC)
Expired
Mar 21, 2007, 7:45 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Crane County, TX

The radar

The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 212356
SVRMAF
TXC103-220045-
/O.NEW.KMAF.SV.W.0012.070321T2353Z-070322T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 PM CDT WED MAR 21 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CRANE COUNTY IN WEST TEXAS...

* UNTIL 745 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE 
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS 
  EXTENDED FROM  10 MILES SOUTHEAST OF MONAHANS TO NEAR 
  GRANDFALLS...AND WRE MOVING NORTHEAST AT 20 MPH INTO WESTERN 
  CRANE COUNTY.

* THE SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS...
  FARM TO MARKET ROAD 1233...
  STATE HIGHWAY 329...
  FARM TO MARKET ROAD 1053...  

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3164 10276 3130 10277 3136 10249 3165 10250

$$
2 follow-up statements
000 
WWUS54 KMAF 220035
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
731 PM CDT WED MAR 21 2007

TXC103-220045-
/O.CON.KMAF.SV.W.0012.000000T0000Z-070322T0045Z/
CRANE TX-
731 PM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN CRANE COUNTY...

AT 730 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A LINE OF SEVERE THUNDERSTORMS ACROSS NORTHWESTERN CRANE 
COUNTY. A WEAKENING TREND IS NOTED WITH THIS LINE OF STORMS... 
HOWEVER PENNY SIZE HAIL...AND DAMAGING WINDS NEAR 60 MPH REMAIN 
POSSIBLE. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 16 
MILES EAST OF MONAHANS TO 15 MILES WEST OF CRANE...MOVING NORTHEAST 
AT 20 MPH.

MOTORISTS ON FARM TO MARKET ROADS 1053 AND 1233 ARE IN THE PATH OF 
THIS LINE OF STORMS. 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3164 10276 3130 10277 3136 10249 3165 10250

$$
000 
WWUS54 KMAF 220053
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
752 PM CDT WED MAR 21 2007

TXC103-220102-
/O.EXP.KMAF.SV.W.0012.000000T0000Z-070322T0045Z/
CRANE TX-
752 PM CDT WED MAR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CRANE COUNTY
EXPIRED AT 745 PM CDT...

AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE LINE OF STORMS THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN ALLOWED TO EXPIRE.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3164 10276 3130 10277 3136 10249 3165 10250

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 2:10 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Mar 21, 2:10 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT WED MAR 21 2007

.SHORT TERM...
A PLUME OF SUBTROPICAL MOISTURE...ALONG WITH A SHORTWAVE TROUGH
EMBEDDED IN SAME...WILL RESULT IN A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR MUCH OF THE FORECAST AREA OVERNIGHT.  AT
21/18Z...A SURFACE TROUGH/DRYLINE EXTENDED NORTH/SOUTH OVER EASTERN
NEW MEXICO AND THE HIGHER TERRAIN OF WEST TEXAS.  DEWPOINTS IN THE
MID TO UPPER 50S ENCOMPASSED THE EASTERN THIRD OF THE CWA...WHILE
LOW TO MID 20 DEWPOINTS PREVAILED ON THE WESTERN FRINGE OF THE CWA.

BEGINNING TO SEE CUMULUS FORM OVER PORTIONS OF THE SOUTHEAST NEW
MEXICO PLAINS...DAVIS/GLASS MOUNTAINS...AND MARFA PLATEAU THIS
AFTERNOON.  THERE IS A CAP OVER THE AREA...BUT THIS SHOULD BEGIN TO
ERODE AS THE AFOREMENTIONED SHORTWAVE TROUGH CONTINUES EAST/
NORTHEASTWARD INTO THE AREA THIS EVENING.  THINK THUNDERSTORMS WILL
DEVELOP IN AND NEAR THE UPPER TRANS PECOS...IF NOT OVER THE BIG BEND
REGION...BY LATE AFTERNOON/EARLY EVENING AS DRYLINE MOVES BACK TO
THE WEST AND MID LEVEL LIFT INCREASES.  CAPE VALUES NEARING 1000
J/KG...H7 TO H5 LAPSE RATES AROUND 7.5 C/KM...A 100+ KT H25 JET
MOVING INTO THE AREA...AND 0 TO 6 KM BULK SHEAR VECTORS OF AT LEAST
40 KT WILL PROBABLY YIELD SOME SEVERE STORMS.  LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT.  WILL MENTION THIS IN THE
HWO AS A WIDESPREAD SEVERE EVENT IS NOT EXPECTED.

THINK THUNDERSTORMS WILL CONTINUE THIS EVENING AND OVERNIGHT AS A
H85 LOW LEVEL JET INCREASES OVER THE AREA.  THEREFORE...HAVE
INCREASED POPS OVERNIGHT.  MIN TEMPERATURES WILL NOT BE VERY LOW AS
DEWPOINTS LOOK TO BE MAINLY IN THE 50S BY DAYBREAK THURSDAY.
BESIDES...CLOUD COVER WILL BE PRETTY EXTENSIVE.

.LONG TERM...
THE UPPER LEVEL TROUGH IS STRETCHING ACROSS THE WESTERN CONUS WITH
RIDGING ACROSS THE EASTERN CONUS.  THE UPPER LEVEL TROUGH WILL
DEVELOP INTO A CUTOFF LOW THAT WILL FALL SOUTH TO JUST WEST OF BAJA
BEFORE MOVING NORTHEAST UP THROUGH NEW MEXICO AND INTO COLORADO BY
THIS WEEKEND.  CIRCULATION AROUND THE TROUGH/CUTOFF LOW WILL PULL
MID AND UPPER LEVEL MOISTURE FROM THE PACIFIC INTO WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. EARLY NEXT WEEK THE CUT OFF LOW WILL DROP
THROUGH THE SOUTHEAST INTO THE GULF OF MEXICO AS ANOTHER TROUGH
FORMS OFF THE WEST COAST.

MAIN CONCERN FOR THIS FORECAST PACKAGE WILL BE PRECIPITATION
CONCERNS AND SEVERE WEATHER POTENTIAL THROUGH THE WEEKEND.  STARTING
WITH THE PROS FOR BOTH PRECIPITATION AND SEVERE WEATHER...PROGGED
PRECIPITABLE WATER VALUES ARE THREE TO FOUR TIMES NORMAL VALUES OVER
THE NEXT TWO DAYS.  WITH THE MID TO UPPER LEVEL MOISTURE FLOWING
INTO THE AREA...EXPECT THIS TO BE AN ACCURATE PREDICTION.  MULTIPLE
SHORTWAVES WILL TRANSLATE THROUGH THE UPPER LEVEL FLOW AHEAD OF THE
STORM SYSTEM PROVIDING SUBSTANTIAL LIFT ACROSS MUCH OF THE WARNING
AREA.  MID-LEVEL LAPSE RATES APPROACHING 8 DEGREES/KM AND LI/S
APPROACHING NEGATIVE 6 INDICATE INSTABILITY ACROSS MUCH OF THE
AREA...ESPECIALLY IN EASTERN ZONES...ON THURSDAY.  LOOKING AT
CURRENT MODEL PROGS...THE MID-LEVEL LAPSE RATES AND THE LI/S ARE
MORE FAVORABLE FOR SEVERE WEATHER ON THURSDAY THAN ON FRIDAY.
SBCAPE IS ABOUT THE SAME BOTH DAYS.  THE SPC HAS THE AREA
HIGHLIGHTED IN THEIR CURRENT SEVERE WEATHER OUTLOOKS FOR BOTH DAYS.
NOW...THE NEGATIVES FOR THIS MAINLY REVOLVE AROUND THE UNCERTAINTY
SURROUNDING THE MOVEMENT OF THE UPPER LEVEL LOW.  HOWEVER...UNLESS
THERE ARE DRAMATIC CHANGES OF THE TRACK OF THE LOW...RAIN AT LEAST
AND POSSIBLY SEVERE WEATHER WILL LIKELY OCCUR SOMEWHERE IN OUR CWA.
SMALL CHANGES IN THE TRACK WILL SIMPLY ADJUST THE GENERAL AREA OF
PRECIPITATION.

GIVEN THE SLIGHT UNCERTAINTY IN THE FORECAST...WILL LIMIT MENTION OF
SEVERE WEATHER...HEAVY RAIN...AND FLASH FLOODING POTENTIAL TO THIS
AFTERNOON/S ISSUANCE OF THE HWO.  LATER SHIFTS MAY CONSIDER ADDING
SEVERE AND HEAVY RAIN WORDING TO THE ZONES AND ISSUING A FLASH FLOOD
WATCH AS THINGS BEGIN TO COME TOGETHER.

BEYOND SUNDAY...WILL EITHER LEAVE CURRENT GRIDS OR POPULATE WITH THE
MOST RECENT RUN OF THE GFS.  A QUICK GLANCE AT MODELS AND GUIDANCE
INDICATES TEMPERATURES SLIGHTLY ABOVE NORMAL WITH A POSSIBILITY OF
ISOLATED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  72  59  70  /  40  70  60  50
CARLSBAD NM                54  70  56  69  /  40  40  50  60
DRYDEN TX                  62  71  62  71  /  20  50  50  60
FORT STOCKTON TX           59  72  61  72  /  30  50  60  50
GUADALUPE PASS TX          50  67  52  65  /  30  30  40  40
HOBBS NM                   55  67  58  68  /  50  50  50  70
MARFA TX                   50  71  51  67  /  30  40  50  50
MIDLAND INTL AIRPORT TX    59  70  58  70  /  40  70  60  50
ODESSA TX                  60  71  59  71  /  40  70  60  50
WINK TX                    60  73  60  75  /  50  60  60  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/74
Hazardous weather outlook, Mar 21, 1:55 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT WED MAR 21 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
155 PM CDT WED MAR 21 2007 /1255 PM MDT WED MAR 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
BY LATE AFTERNOON INTO EARLY THIS EVENING...GENERALLY OVER THE
DAVIS/GLASS MOUNTAINS...STOCKTON PLATEAU...AND UPPER TRANS PECOS.
SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS.

ADDITIONAL THUNDERSTORMS WILL DEVELOP OVERNIGHT AND SPREAD INTO
PORTIONS OF THE SOUTHEASTERN NEW MEXICO PLAINS...PERMIAN BASIN...
AND WESTERN LOW ROLLING PLAINS. AN ISOLATED STORM OR TWO COULD
STILL BECOME SEVERE...BUT STRONGER STORMS WILL BE MORE ISOLATED
DURING THE OVERNIGHT HOURS. LOCALLY HEAVY RAINFALL ALSO WILL BE
POSSIBLE WITH ANY OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE LIKELY THURSDAY THROUGH SATURDAY WITH
MULTIPLE RAIN EVENTS POSSIBLE. SEVERE WEATHER ALSO WILL BE
POSSIBLE THURSDAY AFTERNOON AND FRIDAY. HEAVY RAIN WILL BE A
CONCERN THROUGH SATURDAY. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREATS ASSOCIATED WITH ANY SEVERE THUNDERSTORM. THE
THREAT OF FLOODING AND SEVERE WEATHER DECREASES SATURDAY. SUNDAY
AND BEYOND...HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
ALONG AND EAST OF A LAMESA TO FORT STOCKTON LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 21, 5:53 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT WED MAR 21 2007

TXZ058-067-075-220000-
WARD-PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
553 PM CDT WED MAR 21 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL WARD...EAST CENTRAL
REEVES AND NORTHWESTERN PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF COYANOSA AT 553 PM
CDT...MOVING NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING...AND HAIL...STRONG WINDS IN EXCESS OF
50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN ARE PROBABLE.

PEOPLE IN CENTRAL WARD...EAST CENTRAL REEVES AND NORTHWESTERN PECOS
COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Mar 21, 6:08 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT WED MAR 21 2007

TXZ075-220015-
PECOS-
608 PM CDT WED MAR 21 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL PECOS COUNTY AT
608 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL IMPACT
MOTORISTS ON INTERSTATE 10 WEST OF FORT STOCKTON...U.S. HIGHWAY 67
AND U.S. HIGHWAY 285 NORTHWEST OF FORT STOCKTON.

STORM INTENSITY IS INCREASING...AND HAIL...STRONG WINDS IN EXCESS OF
50 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN ARE PROBABLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 6:33 PM CDTSevere Thunderstorm WarningMAFWard42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.